HOLLYWOOD, FLA. (WSVN) - With prom and graduation around the corner, health experts are talking to teens and their parents about the dangers of drugs.

Alberto Augsten, Pharm.D., part of the toxicology team at Memorial Healthcare System, said prom season is being overshadowed by an alarming rise in teen overdoses.

The psycho-pharmacologist and toxicologist had a warning for parents.

“Your children aren’t safe. You don’t know what they’re consuming, and that’s the real danger,” he said.

Augsten said many drugs now contain fentanyl, a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine.

“Just one use, one pill, and you can die. It just takes one pill, or whatever the product is,” he said. “They think it’s a Xanax. They think it’s maybe a ‘Molly.’ At the end of the day, what’s happening is fentanyl is getting out into all these supplies, so you just can’t be safe.”

Augsten’s warning comes a week after, police said, six students from Northeast High School and Coconut Creek High School were taken to the hospital after allegedly overdosing at a military ball.

Investigators said some students think their drinks were spiked by a classmate.

“People started feeling nauseous and throwing up,” said an attendee.

“People were, like, throwing up and passing out,” said another attendee.

To reverse the effects of an overdose, Narcan can save lives, if it is used in time.

“Sometimes we have to use multiple doses of Narcan to bring them back,” said Augsten.

Health care leaders said parents need to be vigilant and talk to their teens about the dangers of drugs.

“Young teenagers are dying from fentanyl overdoses because we don’t know what’s in those products that they’re using,” said Augsten.

Police said the teens who fell ill in Davie are all recovering and are going to be OK.

Copyright 2022 Sunbeam Television Corp. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Join our Newsletter for the latest news right to your inbox